Functiones et Approximatio Commentarii Mathematici

On compactness of Toeplitz operators in Bergman spaces

Jari Taskinen and Jani Virtanen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we consider Toepliz operators with (locally) integrable symbols acting on Bergman spaces $A^p$ ($1<p<\infty$) of the open unit disc of the complex plane. We give a characterization of compact Toeplitz operators with symbols in $L^1$ under a mild additional condition. Our result is new even in the Hilbert space setting of $A^2$, where it extends the well-known characterization of compact Toeplitz operators with bounded symbols by Stroethoff and Zheng.

Article information

Funct. Approx. Comment. Math., Volume 59, Number 2 (2018), 305-318.

First available in Project Euclid: 18 December 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 47B35: Toeplitz operators, Hankel operators, Wiener-Hopf operators [See also 45P05, 47G10 for other integral operators; see also 32A25, 32M15]

Toeplitz operator Bergman space compact operator


Taskinen, Jari; Virtanen, Jani. On compactness of Toeplitz operators in Bergman spaces. Funct. Approx. Comment. Math. 59 (2018), no. 2, 305--318. doi:10.7169/facm/1727.

Export citation


  • S. Axler and D. Zheng, Compact operators via the Berezin transform, Indiana Univ. Math. J. 47(2) (1998), 387–400.
  • F. Batayneh and M. Mitkovski, Localized frames and compactness, J. Fourier Anal. Appl. 22 (2016), no. 3, 568–590.
  • J. Isralowitz, M. Mitkovski, and B.,D. Wick, Localization and compactness in Bergman and Fock spaces, Indiana Univ. Math. J. 64 (2015), no. 5, 1553–1573.
  • G. McDonald and C. Sundberg, Toeplitz operators on the disc, Indiana Univ. Math. J. 28 (1979), no. 4, 595–611.
  • D. Suárez, The essential norm of operators in the Toeplitz algebra on $A^p(B_n)$, Indiana Univ. Math. J. 56 (2007), no. 5, 2185–2232.
  • K. Stroethoff, Compact Hankel operators on the Bergman space, Illinois J. Math. 34 (1990), no. 1, 159–174.
  • K. Stroethoff and D. Zheng, Toeplitz and Hankel operators on Bergman spaces, Trans. Amer. Math. Soc. 329 (1992), no. 2, 773–794.
  • J. Taskinen and J.,A. Virtanen, Toeplitz operators on Bergman spaces with locally integrable symbols, Rev. Mat. Iberoam. 26 (2010), no. 2, 693–706.
  • J. Taskinen and J.,A. Virtanen, On generalized Toeplitz and little Hankel operators on Bergman spaces, Arch. Math. 110 (2017), no. 2, 155–166.
  • U. Venugopalkrishna, Fredholm operators associated with strongly pseudoconvex domains in $C^{n}$, J. Functional Analysis 9 (1972), 349–373.
  • K. Zhu, Operator Theory in Function Spaces, 2nd edition, Mathematical Surveys and Monographs, 138, American Mathematical Society, Providence, RI, 2007.